Dasiglucagon for use in a pump setting
Dasiglucagon is an analog of human glucagon that is stable in aqueous formulation, for the treatment of type 1 diabetes in a dual-hormone artificial pancreas pump containing both insulin and glucagon.
People with type 1 diabetes suffer from insulin deficiency and inappropriate glucagon secretion. Both hormones are essential to ensure stable and healthy blood glucose levels.
Zealand is working with Beta Bionics on a next-generation artificial pancreas device containing both insulin and glucagon (dasiglucagon) which, guided by an algorithm, could maintain and control blood glucose levels without the need for patient intervention. A Phase 2b study is planned to start in 1H 2019 to test dasiglucagon in a home-use setting in the iLet (TM), a bionic pancreas system developed by Beta Bionics.
Collaboration with Beta Bionics
In 2016, Zealand and Beta Bionics, a medical technology company, entered into a collaboration, the objective of which is to combine product rights from each party to advance a new dual-hormonal artificial, pancreas system. Such a system has the potential to offer people with diabetes on insulin therapy more efficacious, safer and easier blood sugar control for better long-term disease management and outcomes.
The system under the collaboration is based on an advanced artificial pancreas platform technology, developed at Boston University, which has been integrated into a pocket-sized wearable medical device, called the iLet™. Boston University has granted an exclusive worldwide license of the iLet™ technology to Beta Bionics. The bionic pancreas technology in the iLet™ is designed for automated delivery of both insulin and glucagon and has been tested and refined for nearly 10 years in clinical trials.
Hypoglycemia and dual-hormone artificial pancreas
Hypoglycemia is a condition in which blood glucose drops to unsafe levels. It is most frequently associated with diabetes and primarily arises in people with type 1 diabetes and those with type 2 diabetes who are on insulin therapy. According to Decision Resources, all people with type 1 diabetes and approximately 20% of people with type 2 diabetes in the United States are treated with insulin.
Symptoms of a hypoglycemic episode include anxiety, sweating, tremors, palpitations, nausea, and pallor. In severe cases, hypoglycemia can lead to loss of consciousness, seizures, coma, and death. Severe hypoglycemia or “insulin shock” occurs when blood glucose levels become so low that the assistance of another person is required to treat the condition, which typically involves administration of intravenous glucose or glucagon injection. Severe hypoglycemia is classed as a diabetic emergency.
This often leads to over compensatory behavior where including a tendency for the diabetics tend to snack more than necessary, increase their blood glucose monitoring frequency and alter their basal insulin regimen, lowering the insulin dose to avoid hypoglycemia events.
According to the American Diabetes Association, hypoglycemia occurs frequently and the fear of another episode often leads to conservative insulin administration and poor glucose control (i.e., allowing blood glucose to remain higher than desired), which, in turn, increases risk of micro- and macrovascular complications (Diabetes Care. 2013, 36:1384–95).
It is also clear that people with type 1 diabetes who experience frequent hypoglycemia become unaware of the symptoms and are then predisposed to most severe expression of the condition because they do not feel the more, subtle impending signs. Many people with type 1 diabetes have hypoglycemia for several hours overnight, which, in itself, is dangerous, but which can also lead to hypoglycemic unawareness in the daytime. (Acta Diabetologica. 1998, 35:183–93) Furthermore, hypoglycemia is considered especially unsafe for children with type 1 diabetes under the age 6, who’s developing brains can be adversely affected by low blood sugars at a level which might not cause harm for the more mature brain. (Journal of Pediatrics. 1999, 134:492–98).